Missouri, 2006

Damaging Wind in Missouri, May 3, 2006

May 3, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 3, 5:15 PM CST, 20 minutes earlier.

Area forecast discussion, May 3, 5:15 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...MESOSCALE AND AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT WED MAY 3 2006

.DISCUSSION...
FORECAST UPDATED TO ACCOUNT FOR LATEST RADAR TRENDS.

REGIONAL 88D IMAGERY SHOWING SHRA/TSRA DEVELOPING ALONG THE SFC COLD
FRONT FROM SE KS THROUGH CENTRAL MO. OVER THE NEXT FEW HOURS THIS
WILL BE THE MAIN AREA TO RECEIVE RAINFALL AND HAVE UPPED POPS TO
CATEGORICAL FROM VERNON TO PHELPS COUNTIES AND POINTS NORTHWARD.
HAVE ALTERED POPS ACROSS SE ZONE THIS EVENING AS CONVECTION WILL BE
MORE SCATTERED IN NATURE...RAISING BACK TO LIKELY TONIGHT AS THE
COLD FRONT SAGS INTO THIS AREA. RAIN CHANCES ACROSS SW QUARTER OF
MISSOURI RATHER DIFFICULT. FOR THIS EVENING...THE FRONT WILL REMAIN
JUST TO THE NORTH OF THIS AREA...HOWEVER OUTFLOW BOUNDARIES CONTINUE
TO SPORADICALLY FIRE. IN ALL LIKELIHOOD...THE BEST CHANCES FOR RAIN
WILL BE WITH THE FRONT AND HAVE OPTED TO MAINTAIN LIKELY POPS FOR
TONIGHT.

SEVERE WEATHER RISK WILL BE BEST JUST AHEAD OF THE COLD FRONT ACROSS
SE KS AND W MO. DEEP LAYER SHEAR IS A BIT BETTER HERE...AND THE
ATMOSPHERE IS MORE PRISTINE AS COMPARED TO AREAS OVER THE EASTERN
OZARKS (WHICH HAVE BEEN WORKED OVER BY PREVIOUS STORMS). MLCAPES
WILL REMAIN IN THE 1500-2000 J/KG RANGE THIS EVENING AND 700-500
LAPSE RATES CONTINUE TO SUPPORT LARGE HAIL RISK. LOCALIZED DAMAGING
WINDS WILL ALSO BE POSSIBLE. TORNADO RISK IS LOW...AND WILL BE
ISOLATED TO THE MOST INTENSE STORMS THAT DEVELOP.

GAGAN

&&

.PREV DISCUSSION...
COMPLEX WEATHER PATTERN OVER THE MIDWEST THIS AFTERNOON. AT THE
SFC...A COLD FRONT IS DRAPED FROM NEAR IRK TO COU TO CNU. THE
AIRMASS HAS BECOME MODESTLY UNSTABLE SOUTH OF THE FRONT. TEMPS IN
THE UPPER 70S/LOWER 80S AND DEWPOINTS IN THE LOWER 60S HAVE RESULTED
IN MLCAPES AROUND 2000 J/KG...GIVE OR TAKE. IN ADDITION TO THE COLD
FRONT...SEVERAL OUTFLOW BOUNDARIES ARE SCATTERED ABOUT THE AREA.
ALOFT TWO UPPER DISTURBANCES ARE NOTED...WITH ONE OVER NORTHERN
ARKANSAS AND THE OTHER MOVING INTO CENTRAL KANSAS.

TO THIS POINT...THE OUTFLOW BOUNDARIES HAVE BEEN OUR FOCUS MECHANISM
WITH BROAD UPPER SUPPORT FROM THE DISTURBANCES ALOFT. EFFECTIVE DEEP
LAYER BULK SHEAR OF 30-35KT IS ENOUGH TO ORGANIZE CONVECTION INTO
CLUSTERS/BANDS. THE LOW LEVEL FLOW IS NEARLY PARALLEL TO THE DEEP
LAYER SHEAR VECTOR AND AS A RESULT...HAVE SEEN A TENDENCY FOR
REGENERATIVE/SLIGHTLY BACKBUILDING CONVECTION ALONG THE FRONT AND
VARIOUS OUTFLOW BOUNDARIES. THIS WILL RESULT IN A CONTINUED FLOODING
RISK. WITH 700-500MB LAPSE RATES AROUND 7C AND 2000 J/KG MLCAPE
EXPECTED IN THE WARM SECTOR OVER THE NEXT SEVERAL HOURS...SEVERE
WEATHER RISK WILL CONTINUE. SHEAR IS REMINISCENT OF SUMMER...WET
BULB ZERO HEIGHTS MORE LIKE SPRING. THUS PRIMARY RISK IS LARGE
HAIL...SECONDARY RISK IS LOCALIZED WIND.

TONIGHT THROUGH THURSDAY NIGHT...COLD FRONT WILL SLOWLY MOVE
SOUTHWARD AND SETTLE ACROSS SOUTHERN MISSOURI BY SUNRISE. GIVEN
SEEMINGLY CHAOTIC NATURE TO CONVECTIVE DEVELOPMENT...HAVE MAINTAINED
LIKELY POPS...AS A FEW AREAS MAY REMAIN DRY TONIGHT. TEMPS WILL FALL
INTO THE 50S NORTH OF THE SFC FRONT TONIGHT...HANGING AROUND 60 NEAR
THE FRONT. A FEW MORE DISTURBANCES WILL MOVE W/E ACROSS THE AREA
THUR AND THUR NIGHT. HAVE KEPT HIGHEST POPS (LIKELY) CONFINED TO THE
SOUTHER TIER OF COUNTIES...TAPERING TO LOWER CHC OVER CENTRAL MO.
TEMPS ARE ADMITTEDLY TRICKY THUR AND THUR NIGHT...DEPENDENT ON CLOUD
COVERAGE AND RAIN DISTRIBUTION. BEST ESTIMATE AT THIS TIME IS FOR
HIGH TEMPS IN THE UPPER 60S TO AROUND 70 THUR AFTERNOON WITH LOWS
BACK INTO THE 50S THUR NIGHT.

FRI AND FRI NIGHT...LOOKS LIKE THERE WILL BE A BREAK IN THE ACTION
AS SFC FRONT LOOKS TO SETTLE OVER NORTHERN ARK. HAVE CUT BACK ON
POPS WITH LOW END CHC ACROSS THE SOUTHERN TIER OF ZONES TAPERING TO
SLIGHT CHC OVER CENTRAL MO. HIGH TEMPS WILL REMAIN IN THE 60S WITH
LOWS IN THE UPPER 40S TO LOWER 50S.

SAT THROUGH WED...MED RANGE GUIDANCE IN REASONABLE AGREEMENT WITH
THE EVOLUTION OF THE LARGE SCALE PATTERN...HOWEVER THERE ARE
CONSIDERABLE DIFFERENCES IN HANDLING SMALLER SCALE FEATURES EMBEDDED
THEREIN. THE FIRST ISSUE IS FOR THE WEEKEND WHERE THE ECMWF HAS
BECOME RATHER PESSIMISTIC MAINTAINING CLOUDS AND SHOWER POTENTIAL.
THE GFS ENS AND UKMET SUGGESTS LINGER RAIN CHANCE EARLY SATURDAY
WITH CLEAR SATURDAY AFTERNOON THROUGH SUNDAY. GIVEN RUN-TO-RUN
CONSISTENCY FROM THE GFS ENS AND UKMET...HAVE OPTED TO FOLLOW THESE
SOLUTIONS.

IN SPITE OF DIFFERENCES FOR THE WEEKEND...CONSENSUS REMAINS FOR
ANOTHER TROUGH PASSAGE DURING THE FIRST HALF OF NEXT WEEK. ENSEMBLE
SPREAD CONTINUES TO REMAIN HIGH DURING THIS TIME FRAME AND
CONFIDENCE IN PIN-POINTING THE STRENGTH AND TIMING OF THIS FEATURE
REMAINS ON THE LOW SIDE. MADE LITTLE CHANGE TO THE FORECAST FOR
MONDAY THRU WEDNESDAY WITH LOW END CHC POPS AND A RETURN TO AVERAGE
TEMPS.

GAGAN

&&

.AVIATION...

FOR THE 00Z TAFS...FORECAST CONUNDRUM REMAINS THE BELIGERENT
CONVECTION JUST TO THE NORTH OF SGF AND JLN. THE COLD FRONT
RESPONSIBLE FOR FOCUSING THIS CONVECTION IS SLOWLY SAGGING TO THE
SOUTH. FOR THE FIRST FEW HOURS OF THE EVENING...TSRA SHOULD REMAIN
TO THE NORTH OVER WEST CENTRAL AND CENTRAL MISSOURI. THE SHEAR AXIS
ALOFT IS ORIENTED PARALLEL TO THE FRONT...SO THE PROGRESSION OF THE
FRONT WILL BE SLOW. THEREFORE...WILL HOLD TSRA POTENTIAL TOWARD
MIDNIGHT OR THEREAFTER. CIGS/VIS OUTSIDE OF CONVECTION WILL REMAIN
VFR...WITH MVFR CIGS ON TAP THURSDAY.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 3, 12:32 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 PM CDT WED MAY 3 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
132 PM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  GOLF BALLS...WIND GUSTS TO 60 MPH AND TORRENTIALL RAINFALL.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT.

  DISCUSSION:

  A COLD FRONT WILL CONTINUE MOVING SOUTHWARD THROUGH NORTHERN AND
  CENTRAL PORTIONS OF MISSOURI AND KANSAS THIS AFTERNOON AND
  EVENING. TO THE SOUTH OF THIS FRONT...THE AIR HAS BECOME WARM
  AND UNSTABLE. IN ADDITION TO THE COLD FRONT...THERE ARE NUMEROUS
  OUTFLOW BOUNDARIES SCATTERED OVER EXTREME SOUTHEAST KANSAS AND
  THE MISSOURI OZARKS. THESE BOUNDARIES WILL PROVIDE AMPLE LIFT
  THIS AFTERNOON TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS.

  CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
  ACROSS THE ENTIRE AREA THIS AFTERNOON INTO THIS EVENING. THE
  PRIMARY RISK OF SEVERE WEATHER WILL BE LARGE HAIL TO THE SIZE OF
  GOLF BALLS. THE STRONGEST CLUSTERS OF STORMS WILL BE CAPABLE OF
  PRODUCING LOCALIZED WIND GUSTS TO 60 MPH.

  TORRENTIAL RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT
  DEVELOP. THE SLOW MOVEMENT OF THIS ACTIVITY TO THE SOUTH AND
  EAST WILL RESULT IN ONE TO TWO INCHES OF RAINFALL FALLING IN A
  SHORT PERIOD OF TIME. AS A RESULT...LOCALIZED FLOODING OF
  CREEKS...STREAMS AND LOW LYING AREAS IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE OUTLOOK
  AREA THURSDAY AS A COLD FRONT SINKS SOUTH INTO THE REGION. A FEW
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL WILL BE
  POSSIBLE ALONG A COLD FRONT OVER SOUTHERN MISSOURI...FARTHER TO
  THE NORTH SMALLER HAIL WILL BE POSSIBLE.

  ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE MONDAY INTO
  TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
  EVENING ACROSS THE ENTIRE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, May 3, 3:58 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      MOUNTAIN VIEW           37.00N 91.70W
05/03/2006                   HOWELL             MO   EMERGENCY MNGR

            30 TO 35 BUILDINGS IN THE DOWNTOWN AREA FLOODED. REPORTED
            BY MOUNTAIN VIEW EMERGENCY MANAGEMENT.

&&

LDOOLEY
Special weather statement, May 3, 4:22 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT WED MAY 3 2006

MOZ092-032300-
WRIGHT-
522 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR WRIGHT COUNTY UNTIL 600 PM CDT...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF HARTVILLE...OR 15 MILES
NORTH OF MOUNTAIN GROVE...AND MOVING EAST AT 10 MPH.

PEOPLE IN NORTHEASTERN WRIGHT COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DSA
Special weather statement, May 3, 4:35 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CDT WED MAY 3 2006

KSZ073-032330-
BOURBON-
535 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR BOURBON COUNTY UNTIL 630 PM CDT...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BRONSON...OR 11 MILES
SOUTHEAST OF LA HARPE...AND MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DSA
Special weather statement, May 3, 4:51 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CDT WED MAY 3 2006

MOZ082-032345-
TEXAS-
551 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR TEXAS COUNTY UNTIL 645 PM CDT...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF MOUNTAIN GROVE...AND MOVING
EAST AT 20 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DSA
Local storm report, May 3, 5:18 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             PAWNEE STATION          37.70N 94.79W
05/03/2006  E1.75 INCH       BOURBON            KS   LAW ENFORCEMENT

&&

LDOOLEY
Local storm report, May 3, 5:24 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          2 W FARLINGTON          37.62N 94.86W
05/03/2006                   CRAWFORD           KS   TRAINED SPOTTER

            TRAINED SPOTTER OBSERVED TWO BRIEF TOUCHDOWNS JUST WEST
            OF FARLINGTON THE FUNNEL IS STILL VISIBLE.

&&

LDOOLEY

The radar

The Springfield radar (KSGF), 107 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
May 3, 5:35 PM CST
Where
Barton County, 1 mi N of Liberal
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.583, -94.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509127.